[Skip to Content]
[Skip to Content Landing]

Middle-aged Man With Foveal Photoreceptor Loss

Educational Objective
Based on this clinical scenario and the accompanying image, understand how to arrive at a correct diagnosis.
1 Credit CME

A 38-year-old man was referred to the medical retina service for evaluation of bilateral macular lesions noted by his general ophthalmologist. Medical history was otherwise unremarkable. On examination, his best-corrected visual acuity was 20/20 OU, although his vision was slightly eccentric. His pupils were round and reactive. The slitlamp examination of the anterior segment was unremarkable. Dilated fundus examination revealed subtle bilateral yellow foveal spots. Optical coherence tomography (OCT) displayed the presence of a bilateral foveal defect of the external limiting membrane and ellipsoid zone bands (Figure).

Please finish quiz first before checking answer.

You answered correctly!

Read the answer below and download your certificate.

You answered incorrectly.

Read the discussion below and retake the quiz.

Poppers maculopathy

C. Obtain an in-depth medical and personal history, including drug history

Poppers is a term for the chemical class of alkyl nitrites, which are inhaled for recreational drug purposes, typically for the high or rush that the drug may produce. Poppers have also been historically used by men who have sex with men for their ability to relax the anal sphincter. Although poppers are illegal, they can be purchased in some countries as alternative products, which include room deodorizers or video head cleaners.1 The use of poppers is thought to be high and ranges between 5% to 6% in French teenagers2 and up to 10% of adults in the United Kingdom.1 However, their use may be higher in certain groups and is estimated to be about 60% in Australia’s gay community.3

Survey Complete!

Sign in to take quiz and track your certificates

Buy This Activity

JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC

Article Information

Corresponding Author: Giuseppe Querques, MD, PhD, Department of Ophthalmology, Hospital San Raffaele, University Vita Salute San Raffaele, Via Olgettina 60, Milan 20132, Italy (giuseppe.querques@hotmail.it).

Published Online: September 19, 2019. doi:10.1001/jamaophthalmol.2019.3643

Conflict of Interest Disclosures: Dr Querques reports personal fees from Alimera Sciences, Allergan, Bayer, KBH, LumiThera, Novartis, Zeiss, Topcon, Roche, Heidelberg Pharma, SIFI, Bausch + Lomb, Sooft-Fidia, and Sandoz outside the submitted work. No other disclosures were reported.

Additional Contributions: We thank the patient for granting permission to publish this information.

References
1.
Davies  AJ, Kelly  SP, Naylor  SG,  et al.  Adverse ophthalmic reaction in poppers users: case series of ‘poppers maculopathy’.  Eye (Lond). 2012;26(11):1479-1486. doi:10.1038/eye.2012.191PubMedGoogle Scholar
2.
Audo  I, El Sanharawi  M, Vignal-Clermont  C,  et al.  Foveal damage in habitual poppers users.  Arch Ophthalmol. 2011;129(6):703-708. doi:10.1001/archophthalmol.2011.6PubMedGoogle Scholar
3.
Krilis  M, Thompson  J, Atik  A, Lusthaus  J, Jankelowitz  S.  ‘Popper’-induced vision loss.  Drug Alcohol Rev. 2013;32(3):333-334. doi:10.1111/j.1465-3362.2012.00493.xPubMedGoogle Scholar
4.
Bral  NOG, Marinkovic  M, Leroy  BP, Hoornaert  K, van Lint  M, ten Tusscher  MPM.  Do not turn a blind eye to alkyl nitrite (poppers)!  Acta Ophthalmol. 2016;94(1):e82-e83. doi:10.1111/aos.12753PubMedGoogle Scholar
5.
Pece  A, Patelli  F, Milani  P, Pierro  L.  Transient visual loss after amyl Isobutyl nitrite abuse.  Semin Ophthalmol. 2004;19(3-4):105-106. doi:10.1080/08820530490882292PubMedGoogle Scholar
6.
Davies  AJ, Kelly  SP, Bhatt  PR.  ‘Poppers maculopathy’—an emerging ophthalmic reaction to recreational substance abuse.  Eye (Lond). 2012;26(6):888. doi:10.1038/eye.2012.37PubMedGoogle Scholar
7.
Davies  AJ, Borschmann  R, Kelly  SP, Ramsey  J, Ferris  J, Winstock  AR.  The prevalence of visual symptoms in poppers users: a global survey.  BMJ Open Ophthalmol. 2017;1(1):e000015. doi:10.1136/bmjophth-2016-000015Google Scholar
8.
Vignal-Clermont  C, Audo  I, Sahel  J-A, Paques  M.  Poppers-associated retinal toxicity.  N Engl J Med. 2010;363(16):1583-1585. doi:10.1056/NEJMc1005118PubMedGoogle Scholar
9.
Prascina  F, Querques  G, Russo  V, Iaculli  C, Noci  ND.  Morphologic and functional changes in solar retinopathy: a study by optical coherence tomography and fundus-related perimetry.  Retin Cases Brief Rep. 2007;1(4):267-270. doi:10.1097/01.iae.0000243418.63583.b2PubMedGoogle Scholar
10.
Mainster  MA, Turner  PL. Photic retinal injuries: mechanisms, hazards, and prevention. In: Ryan  SJ, Sadda  WR, Hinton  DR,  et al, eds.  Retina. 5th ed. Philadelphia, PA: Saunders;2012.
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right

Name Your Search

Save Search
With a personal account, you can:
  • Track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
jn-learning_Modal_SaveSearch_NoAccess_Purchase

Lookup An Activity

or

My Saved Searches

You currently have no searches saved.

With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Topics
State Requirements